Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 28, 2021, 2:09 AM EDT for Lake County, Mason County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 2:09 AM EDT (06:09 UTC)
- Expired
- Aug 28, 2021, 3:15 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.00 in
- Wind
- 50
Counties Lake County, MI, Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted.
559
WWUS83 KGRR 280609
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
209 AM EDT Sat Aug 28 2021
MIZ037-038-280715-
Lake MI-Mason MI-
209 AM EDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of Lake and Mason
Counties through 315 AM EDT...
At 208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dublin to near Ludington. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ludington... Ludington SP... Scottville...
Luther... Fountain... Free Soil...
Hamlin Lake... Custer... Wolf Lake...
Irons... Walhalla... Bristol...
Sauble Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 8598 4416 8556 4396 8557 4386 8644
4393 8645 4394 8643 4395 8647 4407 8651
4412 8643 4418 8639
TIME...MOT...LOC 0608Z 256DEG 20KT 4414 8597 4394 8643
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
DUKEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 28, 1:55 AM EDT, 14 minutes earlier.
Area forecast discussion, Aug 28, 1:55 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
155 AM EDT Sat Aug 28 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 316 PM EDT Fri Aug 27 2021
- Chance of storms north tonight
- Hot Saturday
- Better chance of storms Sunday, possibly strong
- Cooler and much less humid air by mid week
&&
.UPDATE...
Issued at 1033 PM EDT Fri Aug 27 2021
Our strong to severe thunderstorms episode between Baldwin and Big
Rapids has come to an end. However as typical of a slow moving
warm front, every mid-level wave creates more thunderstorms. There
are currently two more complexes of thunderstorms, one over Iowa
and the other Wisconsin that are heading toward the northern 1/3
of Michigan between now an sunrise. The moisture transport vectors
suggest the storms will largely stay north of our CWA tonight.
That idea is also supported by HRRR and RAP models. However the
glitch is we have the NAM suggesting the warn front stalls
overnight and we have surface east winds down to I-94. If that
were to really happen, we may see convection develop after 3 am
near US-131 and last until after sunrise. The HRRR however turns
the east winds to the south southwest south of Route 20 by 3 am.
If that happens, the convection would stay farther north. I am
going with that later idea and believing the warm front is strong
enough to keep the convection farther north tonight.
Given the precipitable water is near 2 inches currently, any
storm could produce locally heavy rain as we have seen for at
least 5 days in a row now. That more than anything would likely be
our biggest overnight impacts.
&&
.DISCUSSION...(This evening through next Friday)
Issued at 316 PM EDT Fri Aug 27 2021
-- Chance of storms north tonight --
A warm front lifted through the cwa today and is now just north of
the cwa. Ongoing convection has been mostly over Wisconsin, but one
small bowing segment crossed over the lake and is currently
weakening. Mesoanalysis shows 35-40kts of shear and 1500+ j/kg
mlcape. We'll continue to monitor the progress of this storm. CAMs
don't show much pcpn the remainder of this afternoon through the
evening. After that, another are of storms may try to make a run at
the northern cwa after midnight. The HRRR/NAMNest/HREF show a line
of storms moving across northern Lake MI and then diminishing as
they get to the east side of the lake. The LLJ will remain over
Wisconsin tonight so once the storms move out of that favorable
environment, they should diminish. Overnight timing of the pcpn also
should lead to less instability so we don't anticipate anything
severe overnight.
-- Hot Saturday --
We'll remain in the soupy airmass Saturday. A decent amount of
sunshine coupled with dewpoints in the lower 70s should push
apparent temperatures to around 100. Because of that we issued a
Heat Advisory from 18z-00z. The stagnant airmass has also prompted
the Michigan Department of Environment, Great Lakes, and Energy to
issue an Air Quality Alert for Saturday.
-- Better chance of storms Sunday, possibly strong --
A cold front is expected to move across Lower Michigan Sunday
afternoon. Ahead of it, models indicate we'll have sbcape around 2k
j/kg along with abundant low level moisture. It's worth noting
though, that the short wave driving the front moves from Wisconsin
northeast across Lake Superior, so dynamical support may wane a bit.
However, the lift from the front should be enough to fire some
storms. I'd expect the strongest storms to be over the northern half
of the cwa. A Slight Risk of severe storms was noted by SPC north of
I-94 Sunday.
-- Cooler and much less humid air by mid week --
Behind the cold front, a little bit of an upper trough develops over
the Great Lakes early next week. This trough may be enhanced by the
passage of the remnants of Ida as it moves across the Ohio/Tennessee
Valleys. This will help to pull in some cooler and much less humid
air. Highs in the 70s and dewpoints in the 50s are expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 155 AM EDT Sat Aug 28 2021
Overall, it appears the next 24 hours may be mainly VFR and fairly
quiet in regard to aviation. For the rest of tonight, the main
area of showers and thunderstorms will likely remain well to the
north and west of the TAF sites. 20 knot southwesterly winds at
1,000 and 2,000 feet should keep any light fog at bay. So, some
mid and high clouds at our I-96 TAF sites and mainly clear along
I-94.
During the day on Saturday there will be some scattered to broken
cumulus at times, but bases will be VFR in the 4,000 to 5,000 foot
range. The big question on Saturday is whether we will see showers
and storms at the TAF sites. There is some hint during the
evening, 21z to 01z, that there may be some isolated storms from
BTL to LAN and JXN. Felt the threat was so low however did not
include in this set of forecasts. Will take another look with the
12Z TAFs and re-evaluate.
As we head into Saturday evening VFR weather is forecast to
continue with a small chance for isolated showers/storms.
&&
.MARINE...
Issued at 316 PM EDT Fri Aug 27 2021
A warm front is slowly moving north across the northern nearshore
zones. Winds are generally light from the south behind it. Other
than the potential for a few storms late tonight north of Whitehall,
no marine issues are expected until Sunday. At that point, southerly
flow will increase ahead of a cold front and waves may bump up to
small craft criteria north of Whitehall by Sunday morning. A Small
Craft Advisory may be needed then.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 2 PM this afternoon to 8 PM EDT this evening
for MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...None.
&&
UPDATE...WDM
SYNOPSIS...04
DISCUSSION...04
AVIATION...Duke
MARINE...04Hazardous weather outlook, Aug 27, 4:14 AM EDT, 21 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 414 AM EDT Fri Aug 27 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 414 AM EDT Fri Aug 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected both today and tonight. Severe weather is unlikely. The strongest of storms will be capable of torrential rain and localized flooding, lightning, small hail and wind gusts to around 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non severe thunderstorms are expected on Saturday and Saturday night. A better chance for storms is forecast for Sunday afternoon and evening. Some of these storms may reach severe levels. Heat index values will approach 100 on Saturday as the heat and humidity continue. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-280815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 414 AM EDT Fri Aug 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible today and tonight with the more widespread storm chance occurring tonight. Severe weather is unlikely. Choppy conditions may develop on Lake Michigan this afternoon persisting into tonight. Conditions may become marginally unsafe for swimmer and boaters with smaller craft. The highest waves may reach the 2 to 4 foot range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible from Saturday into Sunday. Sunday will have the better chance for storms some of which may reach severe levels. A period of higher wind and waves may continue from Saturday into Sunday. 2 to 4 foot waves may develop north of Holland during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Local storm report, Aug 27, 8:30 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
830 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG BALDWIN 43.90N 85.85W
08/27/2021 LAKE MI 911 CALL CENTER
NUMEROUS TREES AND LIMBS DOWN IN BALDWIN
AREA...VIA LAKE COUNTY DISPATCH. TIME
ESTIMATED FROM RADAR AND CONSUMERS ENERGY
OUTAGE MAP.
&&
KENYONLocal storm report, Aug 27, 8:44 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG BALDWIN 43.90N 85.85W
08/27/2021 LAKE MI PUBLIC
TREE DOWN ON WIRES NEAR U.S. FOREST SERVICE
RANGER STATION IN BALDWIN. PEA-SIZED HAIL
ALSO OBSERVED. RELAYED VIA WFO APX.
&&
KENYONLocal storm report, Aug 27, 8:58 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 1 S BALDWIN 43.88N 85.85W
08/27/2021 M46 MPH LAKE MI MESONET
MESONET STATION BDWM4 BALDWIN.
&&
KENYONLocal storm report, Aug 27, 8:59 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HEAVY RAIN 1 S BALDWIN 43.88N 85.85W
08/27/2021 M1.00 INCH LAKE MI MESONET
1-HOUR ACCUMULATION. MESONET STATION BDWM4
BALDWIN.
&&
KENYONSpecial weather statement, Aug 28, 2:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
209 AM EDT Sat Aug 28 2021
MIZ037-038-280715-
Lake MI-Mason MI-
209 AM EDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of Lake and Mason
Counties through 315 AM EDT...
At 208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dublin to near Ludington. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ludington... Ludington SP... Scottville...
Luther... Fountain... Free Soil...
Hamlin Lake... Custer... Wolf Lake...
Irons... Walhalla... Bristol...
Sauble Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 8598 4416 8556 4396 8557 4386 8644
4393 8645 4394 8643 4395 8647 4407 8651
4412 8643 4418 8639
TIME...MOT...LOC 0608Z 256DEG 20KT 4414 8597 4394 8643
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:12 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 48 min |
| Aug 28, 1:06 AM EDT | Special Marine Warning | GRR | 84 min | |
| Aug 28, 2:42 AM EDT | Areal Flood Advisory | GRR | Mason | 6 hr |
| Aug 28, 2:50 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 55 min |
| Aug 28, 3:35 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 55 min |
| Aug 28, 10:32 AM EDT | Small Craft Advisory | GRR | 35 hr | |
| Aug 28, 10:40 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 35 hr |
| Aug 28, 3:54 PM EDT | Special Weather Statement | GRR | Clare | 66 min |
| Aug 28, 4:07 PM EDT | Special Weather Statement | GRR | Montcalm | 68 min |
| Aug 28, 5:43 PM EDT | Special Weather Statement | GRR | Gratiot | 62 min |
| Aug 28, 5:57 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 48 min |
| Aug 28, 6:43 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 47 min |
| Aug 28, 7:33 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 42 min |
| Aug 28, 7:48 PM EDT | Special Weather Statement | GRR | Clinton, Ionia | 57 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.